Objective: Agranulocytosis is a rare but severe side effect of thionamide use in patients with hyperthyroidism. Treatment involves cessation of offending drug, treatment of sepsis, and the use of haematopoietic growth factors. Most patients recover uneventfully, and rarely present with further complications after treatment of the acute episode. We present a case report of suppurative lymphadenitis after treatment with granulocyte-stimulating factor (GCSF) and recovery from carbimazole-induced agranulocytosis.
Case Presentation: A 38-year-old lady with Graves disease presented with a 2-day history of fever, sore throat, diarrhea and vomiting. Her Graves disease had been in remission, until she relapsed and was started on carbimazole 30 mg daily 3 weeks prior to admission. Investigations revealed primary hyperthyroidism (Free Thyroxine 48.0 pmol/l and Thyroid-Stimulating Hormone <0.01 mIU/l) and agranulocytosis (absolute neutrophil count 0×109/L). She was diagnosed with impending thyroid storm and carbimazole-induced agranulocytosis. She was started on cholestyramine, lithium, glucocorticoids and beta-blockers. Carbimazole was withheld, and broad-spectrum intravenous antibiotics were administered. The patient was started on daily subcutaneous GCSF after Haematology consult, and required 8 days before recovery of ANC to >1×109/l. Blood cultures were negative, and pharygodynia completely resolved after 8 days of IV antibiotics. She underwent I-131 therapy before being discharged well. However, she was readmitted 1 week later with fever and bilateral tender neck swelling. Imaging studies revealed bilateral cervical suppurative lymphadenitis with subsequent abscess formation. No other source was found despite extensive investigation; blood and fluid cultures were negative, with biopsy revealing only inflamed granulation tissue with abscess formation. The patient eventually responded to a prolonged course of antibiotics and drainage of lymph nodes.
Discussion: The development of suppurative lymphadenitis after GCSF and recovery from agranulocytosis has not previously been described. The patients prior treatment history suggests that bacterial seeding from initial episode may have occurred, with flare of symptoms after neutrophil recovery. Clinical progress was reminiscent of immune reconstitution inflammatory syndrome, which has been previously described in patients following neutrophil recovery after chemotherapy, but not in patients with thionamide-induced agranulocytosis.
Conclusion: Patients and clinicians should be cognizant that further subclinical infections may be unmasked after recovery from agranulocytosis secondary to thionamides.
18 May 2019 - 21 May 2019